Cough/Cold Products and Vapor Rub

January 22, 2009 7:37:17 AM PST
With cough and cold season in full swing, what people need to know about choosing the right medication and the recent warning about kids and vapor rub.Jan Engle, Pharm.D., FAPhA, is the executive associate dean at UIC College of Pharmacy.

COLD PRODUCTS: End Confusion at the Pharmacy

Nonprescription (OTC) medications are available to treat cold symptoms but there are differences between them

Choose your remedy by determining which symptoms you want to treat

  • Stuffy nose - use a decongestant (e.g. Sudafed or Afrin)
  • Runny nose/watery eyes - use an antihistamine (e.g. Claritin)
  • Headache/aches and pains - use an analgesic (e.g. Tylenol)
  • Dry hacking cough - use an antitussive (e.g. dextromethorphan)
  • Multiple symptoms - use a combination product but be sure the product treats only the symptoms you have
  • Decongestants

  • Oral and topical products are available
  • Topical decongestants work the fastest and include products like Afrin but you can't use them for more than 3 days
  • Oral decongestants include pseudoephedrine and phenylephrine products; pseudoephedrine products are found behind the pharmacy counter; it is worth asking for them as the duration of action is longer and the products can be more effective
  • Antihistamines

  • There are many antihistamines available but non-sedating product are generally your best choice.
  • If you take a sedating antihistamine like Benadyl, be sure to carefully read labels for precautions such as 'marked drowsiness may occur' and 'be careful when driving a motor vehicle' and heed those warnings.
  • Analgesics

  • There are several choices for pain relief available. Just about everybody can use Tylenol. If you don't have problems with ulcers or bleeding, Motrin or Aleve are other choices for pain relief.
  • Antitussives

  • Antitussives like dextromethorphan which is in Vicks 44 or Delsym can help stop dry, hacking, nonproductive coughs.
  • You can also use diphenhydramine but it will cause drowsiness.
  • Combination Products

  • Products like Dimetapp, Actifed and others contain more than one active ingredient. Be sure you are not taking anything else containing those ingredients or class of ingredients and that you have all of the symptoms listed on the label.
  • In order to get the most from your nonprescription cold medicines:

  • Read the label, be sure you are not taking multiple products (Rx or OTC) containing the same ingredient (for example, some cold products and some products for insomnia contain the exact same active ingredient (diphenhydramine); by taking them together, you are double dosing and can have side effects)
  • Follow the directions. Don't skip doses.
  • If you have questions, ask your pharmacist

  • Load Comments